Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Lake Charles, LA

July 17, 2003Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 17, 2003, 8:52 PM CDT for Vernon Parish, Louisiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 8:52 PM CDT (01:52 UTC)
Expired
Jul 17, 2003, 9:45 PM CDT
In force
53 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS54 KLCH 180152
SVRLCH
LAC115-180245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
849 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA

* UNTIL 945 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES EAST OF FORT POLK...MOVING WEST AT 25
  MPH.

* THIS STORM WILL BE NEAR...
  FORT POLK...LEESVILLE BY 920 PM CDT
 
THIS THUNDERSTORM HAS PRODUCED WIDESPREAD WIND DAMAGE OVER RAPIDES 
PARISH WITH WIND GUSTS IN EXCESS OF 60 MPH.

DEADLY LIGHTNING AND TORRENTIAL RAIN CAN ALSO BE EXPECTED.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3100 9286 3120 9284 3119 9339 3095 9337

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:47 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 4:47 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT THU JUL 17 2003

SEEING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MOVING ACROSS
SOUTH CENTRAL LOUISIANA. HAVE SEEN GUSTS TO 35 KNOTS WITH STRONGER
CELLS. WILL UPDATE THIS PORTION OF ZONE PACKAGE AND INCLUDE...
REMAINDER OF AFTERNOON PERIOD...WITH LIKELY POPS.

MARCOTTE

PREVIOUS DISCUSSION...

HIGH PRESSURE ALOFT AND AT THE SURFACE NOT ENOUGH TO SQUELCH
THUNDERSTORMS CURRENTLY EXTENDING OVER MAINLY OUR SOUTHWESTERN
AREAS. WILL WATCH THESE STORMS CLOSELY THROUGH THE EVENING AS
THEY ARE PRODUCING VERY HEAVY RAINFALL WITH SOME POSSIBLE SMALL HAIL.

ACTIVITY IS BEING CAUSED BY WEAK VORT MAX ROUNDING THE UPPER HIGH.
THIS PATTERN SHOULD HOLD THROUGH SATURDAY WITH DIFFICULT TO TIME
SHORTWAVES CONTINUING TO RIDE AROUND THE HIGH. WILL KEEP UP WITH
CHANCE OF POPS MAINLY DURING THE AFTERNOON INTO THE NIGHTIME HOURS.
BY THE END OF THE WEEKEND...THE HIGH BEGINS TO RETROGRADE A BIT TO
THE WEST AS STRONG UPPER TROUGH SETS UP OVER THE NORTHEAST U.S.
MODELS TRYING TO DRAG FRONT THROUGH HERE BY MID-WEEK. WONT GO TOO
GUNG HO WITH THIS SOLUTION YET...NEVERTHELESS WITH FRONT IN THE
VICINITY WILL KEEP UP WITH CHANCE OF POPS INTO MID-WEEK.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 74 93 75 92 / 30 30 30 30
KBPT 75 93 75 92 / 30 30 30 30
KAEX 73 94 74 92 / 20 30 30 30
KLFT 74 93 75 92 / 30 30 40 30

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

 99
Hazardous weather outlook, Jul 17, 5:55 AM CDT, 14 hours 57 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SEVERE WEATHER IS NOT EXPECTED. HIGH PRESSURE BOTH AT THE SURFACE
AND ALOFT WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH TONIGHT.
HOWEVER...A WEAK UPPER-LEVEL DISTURBANCE IS FORECAST TO CROSS THE
AREA LATE THIS AFTERNOON INTO EVENING...TRIGGERING SCATTERED SHOWERS
AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A STRONGER UPPER-LEVEL FEATURE IS EXPECTED TO MOVE OVER THE AREA ON
SATURDAY...AGAIN PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. FOR
THE REMAINDER OF THE PERIOD...A MOIST AND UNSTABLE AIRMASS WILL
COMBINE WITH THE AFTERNOON SEA BREEZE AND RESULTANT OUTFLOW
BOUNDARIES TO SPARK SCATTERED SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...
THE ASSISTANCE OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED TODAY AND TONIGHT.

LGE

In the hours before

Local storm report, Jul 17, 7:13 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
713 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    OBERLIN                   LA   WIND DAMAGE
07/17/03   ALLEN                          SEVERAL TREES DOWN AROUND
                                          OBERLIN, REPORTED BY
                                          SHERIFF DEPARTMENT.
Local storm report, Jul 17, 7:14 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
714 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    OBERLIN                   LA   WIND DAMAGE
07/17/03   ALLEN                          SEVERAL TREES DOWN AROUND
                                          OBERLIN, REPORTED BY
                                          SHERIFF DEPARTMENT.

JR
Local storm report, Jul 17, 7:21 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
721 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    OBERLIN                   LA   WIND DAMAGE
07/17/03   ALLEN                          SEVERAL TREES DOWN AROUND
                                          OBERLIN, REPORTED BY
                                          SHERIFF DEPARTMENT.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:15 PM CDTSevere Thunderstorm WarningLCHAllen45 min
Jul 17, 7:57 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu63 min
Jul 17, 8:13 PM CDTSevere Thunderstorm WarningLCHRapides62 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.